Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 6, NWS Riverton, WY

April 4, 2012Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Apr 4, 2012, 8:33 PM MDT for Natrona County, Wyoming. It took effect at Apr 5, 2012, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 8:33 PM MDT (02:33 UTC)
In effect from
Apr 5, 2012, 1:00 PM MDT
Expired
Apr 5, 2012, 7:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3603 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WWUS85 KRIW 050233
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
833 PM MDT WED APR 4 2012

...MUCH WARMER...WINDY AND DRIER AIR EXPECTED ACROSS NATRONA
COUNTY ON THURSDAY AFTERNOON...

.A WEAK COLD FRONT WILL MOVE INTO NATRONA COUNTY THURSDAY MORNING
BUT THIS COLD FRONT IS EXPECTED TO RETREAT NORTHWARD BY EARLY
AFTERNOON AND BE REPLACED BY A WARM AND VERY DRY AIRMASS JUST TO
THE SOUTH. THE COMBINATION OF STRONG SOUTH TO SOUTHWEST WINDS AND
THE LOW RELATIVE HUMIDITIES THURSDAY AFTERNOON WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS.

WYZ280-300-051000-
/O.UPG.KRIW.FW.A.0005.120405T1900Z-120406T0100Z/
/O.NEW.KRIW.FW.W.0006.120405T1900Z-120406T0100Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
833 PM MDT WED APR 4 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND
300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM TO 7 PM MDT THURSDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 280 AND THE LOWER ELEVATIONS
  OF FIRE ZONE 300.

* WINDS...SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF THESE STRONG WINDS AND LOW RELATIVE
  HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS DURING
  THE AFTERNOON AND UNTIL AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
617 
WWUS85 KRIW 050806
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
206 AM MDT THU APR 5 2012

...MUCH WARMER...WINDY AND DRIER AIR EXPECTED ACROSS NATRONA
COUNTY THIS AFTERNOON...

.A WEAK COLD FRONT WILL MOVE INTO NATRONA COUNTY THIS MORNING
BUT THIS COLD FRONT IS EXPECTED TO RETREAT NORTHWARD BY EARLY
AFTERNOON AND BE REPLACED BY A WARM AND VERY DRY AIRMASS JUST TO
THE SOUTH. THE COMBINATION OF STRONG SOUTH TO SOUTHWEST WINDS AND
THE LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS.

WYZ280-300-060100-
/O.CON.KRIW.FW.W.0006.120405T1900Z-120406T0100Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
206 AM MDT THU APR 5 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 280 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300.

* WINDS...SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF THESE STRONG WINDS AND LOW 
  RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER 
  CONDITIONS DURING THE AFTERNOON AND UNTIL AROUND SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
033 
WWUS85 KRIW 060050
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
650 PM MDT THU APR 5 2012

WYZ280-300-060200-
/O.EXP.KRIW.FW.W.0006.000000T0000Z-120406T0100Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
650 PM MDT THU APR 5 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND 300...

A COLD FRONT MOVING SOUTH ACROSS NATRONA COUNTY HAS BROUGHT HIGHER
RELATIVE HUMIDITY AND LIGHTER WINDS. THEREFORE...THE REF FLAG
WARNING WILL BE ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:24 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 4, 3:24 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT WED APR 4 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

THE BIG PICTURE SEEMS TO SUPPORT THE SLOWER AND DEEPER TROUGH THAT
THE GFS AND ECMWF SOLUTIONS SHOW. THE MAIN DIFFERENCE IS THAT
THESE TWO MODELS HAVE A STRONGER REMNANT UPPER LOW DROPPING DOWN
THE BACK SIDE. SINCE THIS SYSTEM...IS THE ORIGINAL UPPER LOW AND
IS VERY VISIBLE ON SATELLITE...THE GFS AND ECMWF SOLUTION CARRIES
SOME WEIGHT. THE FIRST SHORTWAVE BRUSHES THE FAR WEST TONIGHT BUT
THE MAIN BRUNT STAYS TO THE WEST. THE PRESSURE RISES CURRENTLY
SEEN OVER WRN IDAHO WILL SHIFT INTO WESTERN MONTANA THIS EVENING
AND THEN INTO ERN MONTANA LATER TONIGHT WHICH WILL ALLOW THE COLD
FRONT TO SLIDE SOUTH THROUGH OUR NRN ZONES OVERNIGHT. THE SHALLOW
LEADING EDGE OF THIS FRONT MAY ALSO MAKE IT INTO NATRONA AND
FREMONT FOR A FEW HOURS IN THE MORNING BEFORE BEING WASHED OUT IN
THE INCREASING SLY FLOW IN THE AFTERNOON. AS THE SYSTEM DIGS INTO
THE NRN GREAT BASIN ON THURSDAY...PRESSURE FALLS SHOULD INCREASE
RAPIDLY IN NRN UT WHICH SHOULD HELP TO KEEP THE COLD FRONT
ENTRENCHED ACROSS THE NORTHERN ZONES WHERE IT SHOULD BE MUCH
COOLER THAN IN OUR CENTRAL ZONES. STRONG S TO SW WINDS ARE
EXPECTED SOUTH OF THE FRONT ALONG WITH MUCH DRIER LOW LEVELS. AS
THE TROUGH BEGINS TO MOVE NE THURSDAY NIGHT...THE SURFACE LOW
SHOULD SHIFT INTO NE INTO CENTRAL WYOMING WITH SOME GUSTY SOUTH
WINDS OVERNIGHT THURSDAY. ON FRIDAY...THE TROUGH MOVES INTO THE
WEST AND THEN ACROSS THE NORTH FRIDAY NIGHT. THE COLD FRONT SHOULD
HAVE A STRONG WEST TO EAST PUSH DURING THE DAY WITH THE POTENTIAL
FOR HIGH WINDS ALONG THE I80 CORRIDOR AND POTENTIALLY QUITE STRONG
IN THE CENTRAL ZONES OUT OF THE WEST TO NORTHWEST...ESPECIALLY
FRIDAY AFTERNOON AND EVENING. THE BEST CHANCE OF PRECIPITATION
WILL BE WITH THE MAIN TROUGH PASSAGE LATER THURSDAY NIGHT THROUGH
FRIDAY. HARD TO PINPOINT ANY SIGNIFICANT SNOWFALL ACCUMULATION
WITH THE GENERAL FRAGMENTED NATURE OF THE SYSTEM BUT THERE IS AT
LEAST SOME POTENTIAL OVER THE NWRN MOUNTAINS THURSDAY AND FRIDAY
WITH POTENTIAL JET STREAK DYNAMICS COMBINING WITH SOME QG
FRONTOGENESIS AND CONVERGENCE ALONG THE TRACK OF THE MID LEVEL
CIRCULATION. FOR NOW...HAVE KEPT AMOUNTS BELOW ADVISORY CRITERIA
BUT WITH GENERALLY HIGH POPS IN THE MOUNTAINS...ESPECIALLY
THURSDAY NIGHT AND FRIDAY. HIGHS WILL BE TRICKY ON FRIDAY WITH THE
TIMING OF THE FRONT AS TEMPERATURES WILL LIKELY FALL BEHIND IT..SO
ERN ZONES WILL LIKELY WARM QUICKLY THE FIRST HALF OF THE DAY
BEFORE FALLING IN THE AFTERNOON. STILL CHILLY SATURDAY WITH SOME
LIGHT SNOW STILL EXPECTED IN THE FAR NORTH...ESPECIALLY MOUNTAINS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE
INTER MOUNTAIN WEST SATURDAY NIGHT. COLD AIR WILL BE IN PLACE
SUNDAY MORNING...IN THE WAKE OF THE LATEST STORM. TEMPERATURES WILL
SLOWLY MODERATE AS THE RIDGE STRENGTHENS INTO MONDAY AND TUESDAY.
CONDITIONS WILL REMAIN DRY...WITH LIGHT WINDS UNDER THIS RIDGE
THROUGH TUESDAY NIGHT. FIRE WEATHER CONCERNS MAY BECOME ELEVATED
AGAIN DURING THIS TIME. A WEAK SHORTWAVE IS EXPECTED TO MOVE OVER
NORTHWESTERN PORTIONS TUESDAY NIGHT...BRINGING ISOLATED RAIN AND SNOW
SHOWERS TO THE AREA. CHANCES FOR PRECIPITATION WILL CONTINUE TO
INCREASE WEDNESDAY...AS FLOW ALOFT TURNS SOUTHWESTERLY IN ADVANCE
OF THE NEXT STORM SYSTEM. WINDS WILL ALSO INCREASE EAST OF THE
DIVIDE...AS THE GRADIENT TIGHTENS DUE TO THE APPROACHING STORM.

.AVIATION.../00Z ISSUANCE/

BREEZY CONDITIONS WILL TAPER OFF AROUND SUNSET WITH HIGH CLOUDS
MOVING THROUGH CENTRAL WYOMING AND CUMULUS OVER THE WESTERN
MOUNTAINS. CLOUDS WILL INCREASE OVER THE FAR WESTERN MOUNTAINS
AFTER MIDNIGHT...WITH CEILING BEGINNING TO LOWER AND SNOW SHOWERS
DEVELOPING BY 12Z ACROSS FAR NORTHWEST WYOMING. A WEAK FRONT WITH
NORTH WIND AND CEILINGS AROUND 5KT FT WILL MOVE INTO THE KCOD AREA
AFTER 12Z. SOUTHWEST WIND WILL INCREASE FROM KBPI TO KRKS INTO
CENTRAL WYOMING AS THE DAY PROGRESSES. MAIN COLD FRONT SHOULD PUSH
INTO NORTHWEST WYOMING AFTER 00Z FRIDAY BRINGING MVFR CONDITIONS
TO KJAC AND KCOD. THE FRONT WILL MOVE WEST TO EAST THROUGH THE
STATE DURING THE DAY FRIDAY BRINGING PRECIPITATION...GUSTY WEST TO
NORTHWEST WIND...AND LOWERED CEILINGS AND VISIBILITIES.
CONDITIONS WILL IMPROVE LATE FRIDAY NIGHT INTO SATURDAY MORNING.

.FIRE WEATHER...
AREAS OF GUSTY SOUTH TO SOUTHWEST WIND WILL CONTINUE OVERNIGHT IN
THE SOUTH AND WEST WHILE ACROSS THE NORTH...A COLD FRONT WILL
SLIDE SOUTH THROUGH THE BIGHORN BASIN AND JOHNSON COUNTY. THE
LEADING EDGE OF THIS FRONT WILL ALSO LIKELY MAKE IT INTO NATRONA
AND EASTERN FREMONT COUNTY BEFORE WEAKENING AND BEING REPLACED BY
A WARMER AND DRIER SOUTHERLY FLOW THURSDAY AFTERNOON. THE BIGHORN
BASIN AND AT LEAST NORTHERN JOHNSON COUNTY WILL LIKELY STAY IN THE
COLDER NORTHERLY MOIST FLOW BEHIND THE FRONT. IN THE FAR
WEST...THE COLD FRONT WILL REMAIN ALONG THE WESTERN BORDER WITH
SOME LIGHT SNOW IN THE NORTHWEST MOUNTAINS. THE COLD FRONT WILL
PUSH SOUTH BACK INTO FREMONT AND NATRONA COUNTIES THURSDAY NIGHT
WHILE GUSTY SOUTH WINDS PREVAIL OVER THE SOUTHERN ZONES AND IN THE
WESTERN MOUNTAINS. ON FRIDAY...VERY STRONG SOUTH TO SOUTHWEST
WINDS WILL SHIFT TO THE WEST AS THE COLD FRONT PUSHES WEST TO EAST
ACROSS THE AREA. THE STRONGEST WINDS ARE EXPECTED ACROSS
SWEETWATER COUNTY AND SOUTHERN FREMONT COUNTY BUT MUCH OF CENTRAL
AND SOUTHERN WYOMING AND EVEN PARTS OF NORTHERN WYOMING CAN
EXPECT STRONG WEST TO NORTHWEST WINDS DURING THE DAY FRIDAY. LIGHT
SNOW IS EXPECTED IN THE WEST LATE THURSDAY NIGHT AND FRIDAY WITH A
GOOD CHANCE OF A RAIN SNOW MIXTURE EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH ON THURSDAY
FROM 1 PM MDT TO 7 PM MDT WYZ280-300.

&&

SHORT TERM...SKRBAC
LONG TERM...LAVOIE
AVIATION...MCDONALD
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 4, 3:12 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MDT WED APR 4 2012

WYZ001>020-022>030-051100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
312 PM MDT WED APR 4 2012

...FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF NATRONA COUNTY AND
CASPER MOUNTAIN FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...ANOTHER COLD FRONT APPROACHES FROM THE WEST BRINGING SNOW
TO THE WESTERN MOUNTAINS AND A CHANCE OF SNOW TO THE FAR WEST
VALLEYS. EAST OF THE DIVIDE...GUSTY SOUTHWEST WINDS WILL AGAIN OCCUR
ACROSS PORTIONS OF CENTRAL WYOMING AHEAD OF THE COLD FRONT. IN
ADDITION...RELATIVE HUMIDITIES WILL DROP INTO THE LOWER TEENS BY THE
AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF NATRONA
COUNTY WITH ELEVATED FIRE DANGER POSSIBLE.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...MOUNTAIN SNOW IS LIKELY. A
CHANCE OF RAIN WILL OCCUR THURSDAY NIGHT INTO FRIDAY. RAIN MAY
CHANGE TO SNOW IN THE BASINS OF CENTRAL WYOMING FRIDAY AFTERNOON
INTO FRIDAY NIGHT.

STAY TUNED FOR UPDATES ON THIS POTENTIAL SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:27 PM MDTHigh Wind WatchRIWFremont, Natrona, Sweetwater12 hr

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.